Winter Storm, Cross
- When
- March 11, 4:00 PM CST to 10:00 PM CST
- Where
- Cross forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 35.296, -90.771 (the zone’s center; the record gives no point)
Up to 7 inches of snow fell.
An arctic front moved through the Mid-South during the day on March 11, 2022. Cold air filtered into the region.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An arctic front moved through the Mid-South during the day on March 11, 2022. Cold air filtered into the region. Meanwhile, a potent upper-level disturbance tracked from the southwest US into the Mid-South. Precipitation spread into the region during the late afternoon and early evening hours and quickly changed over to snow and became heavy at times over much of the Mid-South. Up to 7 inches of snow fell in some locations resulting in difficult travel conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 11, 3:10 PM CST, 50 minutes earlier.
Area Forecast Discussion
National Weather Service Memphis TN
310 PM CST Fri Mar 11 2022
.DISCUSSION...
Temperatures across the Midsouth range from the mid 30s in
portions of northeast Arkansas and the Missouri Bootheel to the
low 70s in far northeast Mississippi. A cold front front has moved
through Memphis and is approaching Oxford, MS and Savannah, TN.
Some very light rain or sleet may occur along or ahead of the
front, but most of the precipitation is post frontal and will fall
as snow tonight. Winter headlines have been issued for the entire
Midsouth. The large majority of the Midsouth is under a Winter
Weather Advisory with a small Winter Storm Warning in far
northeast Mississippi.
Latest guidance has trended faster with the overall system,
moving all of the snow into Alabama and Middle Tennessee before
sunrise. As a result, the Advisory and Warning will likely be
canceled before the current expiration time of 6 am. Most of the
Midsouth can expect to see a quick 1-3 inches of accumulation
though if a convective band sets up over any particular area, up
to 4 inches may accumulate. For now the most likely region for
this scenario looks to be in far northeast Mississippi or near the
Tennessee River in west Tennessee. The duration of snow at any
location across the Midsouth is likely only to be 3-4 hours but it
may become heavy at times.
Morning lows Saturday will be in the upper teens to mid 20's with
a blustery north wind of 10-15mph. Sunrise wind chills will range
from the single digits to middle teens. We should see plenty of
sunshine tomorrow, however much of the Midsouth will remain in
the 30s.
Saturday through Monday should be mostly dry with significantly
warmer temperatures Sunday into Monday. High temperatures Monday
should be back in the 60s.
Another cold front is expected Monday night along with rain
showers. For now an upper low and weak surface low is expected to
track from south Arkansas across north Mississippi keeping most of
the Midsouth in the cool sector. This should keep any threat of
strong to severe thunderstorms to our south. Showers should
continue Tuesday and taper off by Wednesday morning.
Ridging behind the early week system will boost temperatures into
the 70s Wednesday and Thursday and provide dry conditions. Rain
showers are expected to return Friday as a more robust trough
moves out of the Plains.
30
&&
.AVIATION...18Z TAFs
VFR conds will prevail through this afternoon and will deteriorate
to IFR as wintry precipitation is expected this evening. Initial
onset will likely be rain with a quick changeover to snow around
sundown. Wind is northerly and elevated 12-18kts with gusts
possible to 30kts. Conditions start improving by the morning as
the precipitation ends. By tomorrow late morning all sites should
be back to VFR.
SMW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Saturday for Crittenden-Lee AR-Mississippi-Phillips.
Winter Weather Advisory until 3 AM CST Saturday for Clay-
Craighead-Cross-Greene-Poinsett-St. Francis.
MO...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Saturday for Pemiscot.
Winter Weather Advisory until 3 AM CST Saturday for Dunklin.
MS...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Saturday for Alcorn-Benton MS-Calhoun-Chickasaw-Coahoma-
DeSoto-Lafayette-Marshall-Monroe-Panola-Pontotoc-Quitman-
Tallahatchie-Tate-Tippah-Tunica-Union-Yalobusha.
Winter Storm Warning from 6 PM this evening to 6 AM CST Saturday
for Itawamba-Lee MS-Prentiss-Tishomingo.
TN...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Saturday for Benton TN-Carroll-Chester-Crockett-Decatur-
Dyer-Fayette-Gibson-Hardeman-Hardin-Haywood-Henderson-Henry-
Lake-Lauderdale-Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous Weather Outlook National Weather Service Memphis TN 214 PM CST Fri Mar 11 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-122215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 214 PM CST Fri Mar 11 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Winter Weather Advisories and Winter Storm Warnings have been posted for portions of the Mid South. We are expecting snow to start late this afternoon and evening and end before sunrise. Expect 1 to 3 inches of snowfall in grassy areas in the advised area. Amounts up to 4 inches will be possible in the warned area across northeast Mississippi. Roads, notably bridges and overpasses could become slick. In addition, strong north wind 15-20 mph with gusts over 30mph may make driving hazardous, especially on roads oriented from east to west. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight for snowfall measurements and wind reports. Please relay any information about observed winter weather to the NWS.
The national radar mosaic for the moment the first event began.
7 winter weather, 3 winter storm. Local standard time, as filed.
Up to 7 inches of snow fell.
Up to 2 inches of snow fell.
Up to 2 inches of snow fell.
Up to 2 inches of snow fell.
Up to 2 inches of snow fell.
Around 2 inches of snow fell.
Up to 4 inches of snow fell.
Up to 5 inches of snow fell.
Up to 2 inches of snow fell.
Up to 2 inches of snow fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012660, 1012693, 1012694, 1012695, 1012696, 1012697, 1012661, 1012662, 1012698, 1012699.